Alert archive / Louisiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 36, NWS Lake Charles, LA

May 4, 2006Iberia Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 4, 2006, 4:05 PM CDT for Iberia Parish, Louisiana. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2006, 4:05 PM CDT (21:05 UTC)
Expired
May 4, 2006, 5:00 PM CDT
In force
55 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Iberia Parish, LA

What was reported inside it

TimeReportWhereRemark
May 4, 4:07 PM CDTHAIL 0.752 Se Jefferson Island, LA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1774 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 042105
SVRLCH
LAC045-042200-
/O.NEW.KLCH.SV.W.0036.060504T2105Z-060504T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
405 PM CDT THU MAY 4 2006

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IBERIA PARISH IN SOUTH CENTRAL LOUISIANA

* UNTIL 500 PM CDT

* AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NEW IBERIA...AND MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   NEW IBERIA BY 410 PM CDT
   LAKE FAUSSE POINTE BY 420 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3006 9194 2992 9197 2997 9133 3005 9133
      3005 9147 3003 9158 3012 9168 3004 9182

$$

K.KUYPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:06 PM CDT, 59 minutes earlier.

Area forecast discussion, May 4, 3:06 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
306 PM CDT THU MAY 4 2006

.SYNOPSIS...OUR TURN FOR MCS DEVELOPMENT JUST UPSTREAM OVER
SOUTHEAST TEXAS...COMBINED WITH THE FIRST REAL SEABREEZE FRONT
ACTIVITY OF THE WARM SEASON RESULTED IN SCATTERED THUNDERSTORMS
OVER THE SOUTHERN HALF OF THE FORECAST AREA. A SHORT WAVE...ONE OF
MANY IN A TRAIN FROM THE SOUTHWEST...AIDED IN THUNDERSTORM
DEVELOPMENT.

THIS WET PATTERN SHOULD CONTINUE INTO EARLY SUNDAY AS A
SIGNIFICANT AMOUNT OF ENERGY HAS TAKEN THE SOUTHERN ROUTE FROM THE
SPLIT IN THE UPPER FLOW OFF THE PACIFIC. AN UPPER LOW OFF BAJA
COULD CONTINUE TO PRODUCE SHORT WAVES INTO NEXT WEEK SO WILL NOT
BE ABLE TO ZERO OUT POPS UNTIL WEDNESDAY WHEN THAT UPPER LOW GETS
ABSORBED INTO A BROAD TROF OVER THE MIDWEST AND RIDGING
TEMPORARILY BUILDS IN. THUNDERSTORM CHANCES RETURN LATE NEXT WEEK
AS THE MIDWEST TROF DEEPENS INTO THE WESTERN GULF.

&&

.DISCUSSION...OUR FORECAST WILL BE DOMINATED BY MCS ACTIVITY WHICH
KEEP SCATTERED POPS GOING INTO TONIGHT. THE CAP HAS BEEN BEEN
PRETTY MUCH WRECKED WHILE MOISTURE WILL CONTINUE TO INCREASE ON
PERSISTENT SOUTHERLY FLOW. WILL BE GOING HIGHER THAN GUIDANCE ON POPS
THRU SATURDAY SINCE OUR FRIENDLY CAP HAS GONE ON HIATUS WHILE A
WEAKENING COLD FRONT CURRENTLY OVER THE PLAINS TRIES TO SAG INTO
OUR REGION...INCREASING LOW LEVEL CONVERGENCE AND LIFT.

DAY TEMPS WILL BE COOLER THAN WEVE SEEN THRU THE WEEKEND AS UPPER
LEVEL AND RAIN COOLED AIR ALONG WITH INCREASED CLOUD COVER HOLD
TEMPS DOWN.

&&

.AVIATION...TEMPO IFR VIS IN TSTMS. MVFR FOG LATE TNITE. PLAY IT
AGAIN ON FRIDAY.

&&

.MARINE...PERSISTENT SOUTHERLY FLOW UNTIL SUNDAY WHEN WINDS BECOME
VARIABLE AS THE FRONT WASHES OUT NEAR THE COAST. SOUTHERLIES
RETURN LATE MONDAY AS HIGH PRESSURE BEGINS TO REBUILD FROM THE
EASTERN GULF.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  70  83  69  81 /  50  30  30  50
KBPT  70  83  72  82 /  40  30  40  50
KAEX  66  80  66  76 /  50  50  40  50
KLFT  69  83  69  82 /  50  40  30  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
&&

11
Hazardous weather outlook, May 4, 5:45 AM CDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
545 AM CDT THU MAY 4 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-051045-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
545 AM CDT THU MAY 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A SERIES OF APPROACHING UPPER LEVEL DISTURBANCES WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO ESPECIALLY THE NORTHERN
SECTIONS OF THE AREA TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SURFACE FRONT IS PROGGED TO MOVE FROM CENTRAL LOUISIANA AND
NORTHEAST TEXAS SATURDAY MORNING TO SOUTH LOUISIANA AND SOUTHEAST
TEXAS SATURDAY EVENING. SEVERE STORMS COULD OCCUR ALONG AND SOUTH
OF THIS FRONT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 4, 1:05 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
105 PM CDT THU MAY 4 2006

LAZ041-041845-
CALCASIEU-
105 PM CDT THU MAY 4 2006

...STORMS WITH EXCESSIVE LIGHTNING OVER CENTRAL CALCASIEU PARISH...

AT 1259 PM CDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED A STORM WITH EXCESSIVE LIGHTNING OVER SULPHUR...
MOVING EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE LIGHTNING STORM INCLUDE CARLYSS...SULPHUR
...LAKE CHARLES AND WESTLAKE.

IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED
AUTOMOBILE. TREES AND OPEN SHELTERS FOUND ON A BEACH OR GOLF COURSE
OFFER NO PROTECTION.

06
Local storm report, May 4, 2:00 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
200 PM CDT THU MAY 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             3 SW WESTLAKE           30.22N 93.29W
05/04/2006  E0.88 INCH       CALCASIEU          LA   PUBLIC

&&

FNAVEJAR
Local storm report, May 4, 3:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
334 PM CDT THU MAY 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             SIMMESPORT              30.98N 91.81W
05/04/2006  E1.50 INCH       AVOYELLES          LA   LAW ENFORCEMENT

            BROKEN WINDSHIELDS REPORTED BY SHERIFFS DEPARTMENT.

&&

FNAVEJAR

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 1:16 PM CDTSevere Thunderstorm WarningLCHCalcasieu59 min
May 4, 3:13 PM CDTSevere Thunderstorm WarningLCHAvoyelles21 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.